South Dakota, 2012

Hail in South Dakota, June 12, 2012

June 12, 2012 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced nickel sized hail in Manderson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced nickel sized hail in Manderson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 2:11 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 12, 2:11 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT TUE JUN 12 2012

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PUSHING THROUGH
MONTANA. THE INCOMING LOW HAS CAUSED THE PRESSURE GRADIENT TO
TIGHTEN...BREEZY SOUTHERLY WINDS ACROSS PORTIONS OF WESTERN SOUTH
DAKOTA. WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL SHORT WAVE MOVING
THROUGH THE FORECAST AREA...ISOLATED SHOWERS AND THUNDERSTORMS DUE
TO DECENT AMOUNTS OF INSTABILITY ARE EXPECTED OVER NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA.

DUE TO SHEAR AND INSTABILITY...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE SOUTHERN HALF OF WESTERN SOUTH DAKOTA.
THE GREATEST THREATS WILL BE LARGE HAIL AND STRONG WINDS...WITH A
SLIGHT POSSIBILITY OF ISOLATED TORNADOES. STORMS ARE ALSO EXPECTED
TO FORM OVER THE BLACK HILLS AREA...AND THEN MOVE EASTWARD WITH
THE WAVE. SOUTHERLY WINDS WILL AID IN STORM FORMATION THROUGH
MOISTURE ADVECTION. HIGHS WILL RANGE FROM THE MID 70S TO LOWER
80S.

THE ACTIVE WEATHER PATTERN CONTINUES WEDNESDAY...WHEN A STRONGER
DISTURBANCE BEGINS MOVING THROUGH THE NORTHERN PLAINS. MOST OF THE
ENERGY IS PREDICTED TO MOVE THROUGH NORTH DAKOTA...ALTHOUGH SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO EXTEND INTO NORTHWEST SOUTH
DAKOTA AND FAR NORTHEAST WYOMING INCLUDING THE BLACK HILLS WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT. THIS SYSTEM WILL DRAG A COOL FRONT
THROUGH THE REGION WEDNESDAY NIGHT...SWITCHING THE SOUTHERLY WINDS
TO THE NORTHWEST. HIGHS WILL RANGE FROM THE UPPER 70S IN THE BLACK
HILLS TO AROUND 90 OVER SOUTHERN SOUTH DAKOTA.

STORMS SHOULD CLEAR OUT ON THURSDAY...EXCEPT FOR THE SLIGHT
POSSIBILITY OF TERRAIN-ENHANCED STORMS OVER THE BLACK HILLS. ANOTHER
SHORT WAVE APPROACHES THE AREA THURSDAY NIGHT...BRINGING THE
CHANCE FOR MORE NOCTURNAL THUNDERSTORMS. HIGH TEMPERATURES
FOLLOWING THE FRONT WEDNESDAY NIGHT WILL BE SLIGHTLY COOLER...BUT
REMAIN IN THE MID 70S TO MID 80S.

EXTENDED...A NEARLY STATIONARY UPPER TROUGH WILL REMAIN WEST OF THE
FORECAST AREA THROUGH THE WEEKEND RESULTING IN SOUTHWESTERLY FLOW
ALOFT OVER THE AREA. A SERIES OF DISTURBANCES WILL CROSS THE AREA...
BRINGING A DAILY CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. HIGH
TEMPERATURES THROUGH THE WEEKEND WILL GENERALLY RANGE FROM THE MID
70S TO THE MID 80S ON THE PLAINS...WITH MID 60S TO MID 70S IN THE
BLACK HILLS. THE UPPER TROUGH AXIS WILL CROSS OVER THE FORECAST AREA
ON TUESDAY...BRINGING SLIGHTLY COOLER TEMPERATURES...WITH A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...18Z TAF FORECAST
SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER
PARTS OF SOUTHEASTERN MONTANA...FAR NORTHEASTERN WYOMING AND THE
AREA NORTH OF THE BLACK HILLS. SCATTERED SHOWERS AND THUNDERSTORMS
ARE ALSO POSSIBLE ACROSS THE REST OF THE AREA THROUGH THIS EVENING.
ALTHOUGH THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE LOCATED
OVER THE BLACK HILLS AND INTO SOUTHWESTERN SOUTH DAKOTA...HAIL AND
LOCALIZED STRONG AND GUSTY WINDS ARE POSSIBLE WITH ANY OF THE
THUNDERSTORMS. VFR CONDITIONS WILL OTHERWISE PREVAIL THROUGH THE
AVIATION FORECAST PERIOD...EXCEPT IN/NEAR TSRA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BARDALAMAS
LONG TERM....10
AVIATION...10
Hazardous weather outlook, Jun 12, 3:33 AM MST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
433 AM MDT TUE JUN 12 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
433 AM MDT (533 AM CDT) TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE SOUTHERN
HALF OF WESTERN SOUTH DAKOTA. STORMS ARE EXPECTED TO FORM OVER
THE BLACK HILLS AREA BY THIS AFTERNOON...AND MOVE EASTWARD THROUGH
THE AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE
MAIN THREATS...AND ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER DISTURBANCE WILL MOVE THROUGH THE NORTHERN PLAINS WEDNESDAY
INTO WEDNESDAY NIGHT. WHILE MOST OF THE ENERGY IS EXPECTED TO BE TO
THE NORTH...SOME POSSIBLY STRONG TO SEVERE THUNDERSTORMS MAY CLIP
NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA WEDNESDAY NIGHT.

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS
OF THE AREA THROUGH MONDAY. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 12, 12:46 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT TUE JUN 12 2012

SDZ012-WYZ056-057-071-122030-
BUTTE SD-NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS
WY-
146 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK AND
NORTHWESTERN BUTTE COUNTIES UNTIL 230 PM MDT...

AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES SOUTHEAST OF ALZADA TO 8 MILES NORTH OF COLONY TO 5 MILES
SOUTH OF COLONY...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COLONY AND AREAS OF WESTERN BUTTE COUNTY NORTH OF HIGHWAY 212 AND
  WEST OF HIGHWAY 85.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4506 10364 4471 10406 4469 10428 4483 10432
      4488 10449 4501 10433 4501 10405 4520 10405
TIME...MOT...LOC 1945Z 223DEG 22KT 4494 10435 4499 10416
          4481 10417

RICHARDS
Special weather statement, Jun 12, 2:04 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
304 PM MDT TUE JUN 12 2012

SDZ012-122145-
BUTTE SD-
304 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUTTE COUNTY UNTIL 345
PM MDT...

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRUITDALE...OR 6 MILES EAST OF DOWNTOWN
BELLE FOURCHE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELLE FOURCHE RESERVOIR...
  NISLAND...

&&

LAT...LON 4480 10329 4460 10363 4463 10389 4493 10362
TIME...MOT...LOC 2105Z 224DEG 28KT 4467 10371

CARSTENS
Special weather statement, Jun 12, 2:48 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT TUE JUN 12 2012

SDZ012-025-122230-
BUTTE SD-NORTHERN FOOT HILLS SD-
348 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN LAWRENCE AND
SOUTHERN BUTTE COUNTIES UNTIL 430 PM MDT...

AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRUITDALE...OR 5 MILES EAST OF DOWNTOWN
BELLE FOURCHE...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRUITDALE...
  NISLAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4460 10343 4459 10384 4471 10381 4476 10347
TIME...MOT...LOC 2148Z 264DEG 4KT 4465 10374

CARSTENS
Special weather statement, Jun 12, 3:08 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT TUE JUN 12 2012

SDZ042-044-122300-
BENNETT SD-SHANNON SD-
408 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN BENNETT AND
CENTRAL SHANNON COUNTIES UNTIL 500 PM MDT...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANDERSON...OR 11 MILES NORTH OF PINE
RIDGE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANDERSON...
  WOUNDED KNEE...
  PORCUPINE...

&&

LAT...LON 4326 10265 4341 10211 4339 10210 4313 10211
      4309 10257
TIME...MOT...LOC 2208Z 253DEG 20KT 4320 10249

CARSTENS

The radar

The Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
June 12, 3:20 PM MST to 3:22 PM MST
Where
Oglala Lakota County, Manderson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.230, -102.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376232.